Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 249, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 31, 2007, 6:13 PM EDT for Botetourt County, Rockbridge County, Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2007, 6:13 PM EDT (22:13 UTC)
- Expired
- Jul 31, 2007, 7:01 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Botetourt County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 6:18 PM EDT | HAIL 0.75 | 5 Nw Natural Bridge, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 312213 SVRRNK VAC023-163-312315- /O.NEW.KRNK.SV.W.0249.070731T2213Z-070731T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 613 PM EDT TUE JUL 31 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 715 PM EDT * AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NATURAL BRIDGE...OR ABOUT 6 MILES WEST OF GLASGOW. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... GLASGOW... NATURAL BRIDGE... ARCADIA... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3765 7939 3779 7954 3768 7977 3749 7963 $$ JH
2 follow-up statements
000 WWUS51 KRNK 312238 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 637 PM EDT TUE JUL 31 2007 VAC023-163-312315- /O.CON.KRNK.SV.W.0249.000000T0000Z-070731T2315Z/ BOTETOURT VA-ROCKBRIDGE VA- 637 PM EDT TUE JUL 31 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR SOUTHWESTERN ROCKBRIDGE AND EAST CENTRAL BOTETOURT COUNTIES... AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR NATURAL BRIDGE...OR ABOUT 9 MILES NORTH OF BUCHANAN...MOVING SOUTHWEST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARCADIA. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3765 7939 3779 7954 3768 7977 3749 7963 $$ JH
000 WWUS51 KRNK 312301 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 700 PM EDT TUE JUL 31 2007 VAC023-163-312310- /O.CAN.KRNK.SV.W.0249.000000T0000Z-070731T2315Z/ BOTETOURT VA-ROCKBRIDGE VA- 700 PM EDT TUE JUL 31 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROCKBRIDGE AND EASTERN BOTETOURT COUNTIES IS CANCELLED... THE SEVERE THUNDERSTORM HAS MOVED INTO BOTETOURT COUNTY AND WEAKENED ...THUS THE WARNING HAS BEEN CANCELLED. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4. LAT...LON 3765 7939 3779 7954 3768 7977 3749 7963 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:47 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 31, 2:47 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 247 PM EDT TUE JUL 31 2007 .SYNOPSIS... AN UPPER LEVEL RIDGE WILL BUILD EAST...FROM THE MIDWEST...INTO EARLY NEXT WEEK. SURFACE HIGH PRESSURE WILL BE SANDWICHED BETWEEN STATIONARY FRONTS NEAR THE MASON DIXON LINE AND SOUTH CAROLINA BY THIS WEEKEND. A COLD FRONT WILL WEAKEN AS IT APPROACHES THE MIDDLE ATLANTIC NEXT TUESDAY. && .NEAR TERM /THROUGH WEDNESDAY/... CONVECTION HAS FIRED UP ALONG THE RIDGES THIS AFTERNOON BUT REMAINS ISOLATED. SHORTWAVE ENERGY IS HELPING TO TRIGGER CONVECTION WITH LOW LEVELS VERY SOUPY. SOME SMALL AREAS OF HEAVY RAINFALL ARE OCCURRING BUT OVERALL DRY ATMOSPHERE ALOFT IS LIMITING TSTM GROWTH. TSTMS WILL DIMINISH THIS EVENING WITH LOSS OF HEATING AND AS SHORTWAVE DROPS SOUTH OF THE AREA. LOWER DWPTS FINALLY ADVECT INTO THE REGION ON WEDNESDAY...AND WITH BETTER SUBSIDENCE CAPPING IN THE MID-LEVELS THREAT OF TSTMS WILL BE LOWER. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... ONLY GRID EDITS TO THE SHORT TERM ENCOMPASSED TEMPERATURE AND DEWPOINT GRIDS. MAV MOS CAME IN WARMER ON THURSDAY THAN PREVIOUS RUNS...AND PUSHED LYH AND DAN CLOSER TO IT...AS IT TYPICALLY PERFORMS WELL THERE. WITH LITTLE IF ANY CLOUDS THURSDAY...WOULD FIGURE MAX MIXING WOULD OCCUR...SO THAT DEWPOINTS WOULD PROBABLY COME IN UNDER GUIDANCE BY AFTERNOON. CONSIDERING THE ARRIVAL OF THE DRIER AIR...ALSO LOWERED MIN T GRID A FEW DEGREES AT SITES WHICH RADIATE BEST...WHICH PLACED THEM AT OR SLIGHTLY BELOW GUIDANCE FOR THURSDAY NIGHT. && .LONG TERM /SATURDAY THROUGH TUESDAY/... NOT MANY CHANGES FROM YESTERDAYS LONG TERM EXPERIENCE. MOST NOTABLE FEATURE DURING THIS PERIOD IS A WEAKENING WEST TO EAST COLD FRONT...WHICH NEARS NEXT TUESDAY. COMPARING THE OPERATIONAL GFS TO ITS ENSEMBLES...AS USUAL THE OP GFS IS FASTER AND STRONGER WITH THIS BOUNDARY. THE ENSEMBLE MEAN HAS LITTLE IF ANY REFLECTION OF THIS BOUNDARY AT THE SURFACE. HOWEVER...CONSIDERING HOW WARM AND MOIST THE AIRMASS WILL BE...IT WILL NOT TAKE MUCH OF A NUDGE TO GET TSTORMS GOING. FOLLOWED HPC POPS FOR THIS DAY...HOWEVER...EMSEMBLE PROBABILITY OF .05 OF QPF OR GREATER DURING TUE IS BARELY 30 PERCENT...SO NOT EXPECTING ANYTHING WIDESPREAD ATTM. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... DENSE FOG OVER BLF/LWB WITH MVFR FOG AT LYH/DAN WILL IMPROVE TO VFR BY 13-15Z. SHORTWAVE MOVING SOUTH THROUGH THE CENTRAL APPALACHIANS THIS AFTERNOON WILL HELP TRIGGER ISOLATED TO SCATTERED CONVECTION OVER THE MOUNTAINS...WITH THE BEST COVERAGE EXPECTED IN THE NC MOUNTAINS. HAVE ADDED VCTS TO BLF FOR THE AFTERNOON AS THIS AREA WILL BE CLOSER TO THE BEST CHANCE. HAZY CONDITIONS EXPECTED DESPITE VFR SFC VSBYS AS AIRMASS BECOMES STAGNANT. LOOKING AT SIMILAR SITUATION TONIGHT WITH FOG FORMING IN RIVER VALLEYS...WITH LWB AGAIN DROPPING TO VLIFR PRIOR TO DAWN. HIGH PRESSSURE WILL BUILD OVER THE AREA INTO THE END OF THE WEEK...KEEPING MOST CONVECTION AT BAY. SO EXPECT VFR DURING MOST PERIODS...WITH FOG LATE AT NIGHT IN THE RIVER VALLEYS...LWB. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...JS SHORT TERM...KM LONG TERM...KM AVIATION...JS
Hazardous weather outlook, Jul 31, 5:03 AM EDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 503 AM EDT TUE JUL 31 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-010915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 503 AM EDT TUE JUL 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 31, 5:31 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 531 PM EDT TUE JUL 31 2007 VAZ019-WVZ044-045-312230- MONROE WV-GREENBRIER WV-ALLEGHANY VA- 531 PM EDT TUE JUL 31 2007 AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF WHITE SULPHUR SPRINGS...OR ABOUT OVER GREENBRIER STATE FOREST...MOVING SOUTHWEST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...EARLEHURST AT 540 PM EDT...GLACE AT 550 PM EDT...ORGAN CAVE...RONCEVERTE AT 555 PM EDT...MONCOVE LAKE STATE PARK AT 610 PM EDT...HOLLYWOOD...PICKAWAY AT 625 PM EDT...GAP MILLS...UNION AT 630 PM EDT. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. IN ADDITION...RAINFALL TOTALS OF AROUND AN INCH IN A 30 MINUTE PERIOD WILL LIKELY CAUSE MINOR FLOODING OF DITCHES AND POOR DRAINAGE AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:49 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.